Alert archive / Wyoming / Flash Flood Warnings in 2023
Flash Flood Warning 22, NWS Cheyenne, WY
NWS Cheyenne, WY issued this flash flood warning at Jun 29, 2023, 2:56 PM MDT for Converse County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2023, 2:56 PM MDT (20:56 UTC)
- Expired
- Jun 29, 2023, 6:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Flood severity
- None
County Converse County, WY
The radar
The Riverton/Lander radar (KRIW), 209 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 1483 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
439
WGUS55 KCYS 292056
FFWCYS
WYC009-300000-
/O.NEW.KCYS.FF.W.0022.230629T2056Z-230630T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
256 PM MDT Thu Jun 29 2023
The National Weather Service in Cheyenne has issued a
* Flash Flood Warning for...
Northwestern Converse County in east central Wyoming...
* Until 600 PM MDT.
* At 256 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.25 and 2 inches of
rain have fallen. Additional rainfall amounts of 0.5 to 1.5 inches
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of Northwestern Converse County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 4331 10606 4339 10591 4335 10574 4319 10573
4310 10580 4309 10596 4310 10606
FLASH FLOOD...RADAR INDICATED
$$
AJAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 1:19 PM MDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jun 29, 1:19 PM MDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
119 PM MDT Thu Jun 29 2023
.UPDATE...
Issued at 100 PM MDT Thu Jun 29 2023
As of 19z, several trends in satellite and mesoscale observations
are becoming more clear as we head into yet another day of
thunderstorm activity in southeast Wyoming and western Nebraska.
The overall forecast highlighted in the early morning discussion
remains on-track. GOES visible satellite imagery depicts a few
areas of particular interest, the first of which is a pronounced
cumulus field in southeast Wyoming, from Laramie county stretching
north into the southern half of Platte and Goshen County. Surface
obs validate the moist southerly flow seen in cloud motion over
this region, with surface dewpoints generally in the mid-50s.
Along the northern periphery of this cumulus cloud feature,
surface flow and cumulus coverage appears to back westward a bit
as flow spills up and over the broad elevation gap in the central
Laramie range. To the west of this, a few high- based showers and
thunderstorms have developed in the Snowy Range foothills and are
drifting into the Laramie valley. A surface ob at KLAR of 78/48
with southeasterly winds gusting near 20 knots should be
sufficient to sustain convection across the Laramie Valley. As
thunderstorms interact with deeper moisture to the east, and
surface flow backs even farther near the terrain gap in the
Laramie Range, expect an intensifying trend to any dominant cells.
This is supported by most CAM guidance, with the HRRR once again
showing tremendous run-to-run consistency in one or two dominant
supercells developing near the Chugwater/Wheatland corridor and
moving east-southeast. Fast mid-level flow remains in place, and
favorable hodograph size and shape in the lower-levels is progged
through the mid and late afternoon hours. With time, convection
may encounter capping farther east in the Nebraska panhandle,
which may limit the eastward extent of the severe weather threat
today compared to past days. Additionally, boundary-layer flow is
much weaker farther east thus reducing hodograph shape which may
ultimately result in a less-discrete storm mode once storms enter
the Panhandle.
The second area of interest is farther north, over the northern
Laramie range where a severe thunderstorm has already developed
over the higher terrain. An agitated cumulus field is noted to the
east of this storm, with backed easterly flow up against the
mountains observed at several obs sites. Surface dewpoints are a
bit lower in this northern region, but the higher-elevation nature
of the storm and a bit better hodograph shape at this stage of
the afternoon will support a severe threat for several hours here
as well. Mesoanalysis indicates significant capping east of I-25
in the Glendo-Torrington area, supported by a more laminar,
matted appearance in visible satellite. If this capping can erode
and destabilize, any dominant storms that continue off the
northern Laramie range will pose a severe threat along and east of
I-25 through the afternoon as well.
Overall, large to very large hail remains the primary severe
weather threat given supercellular storm mode, large bulk shear
values, and a notable EML under deep surface moisture. A tornado
or two is also possible, especially as dominant cells mature and
interact with any lingering surface boundaries to the east. As
storm mode transitions to multicell/linear mode farther east, a
wind threat may develop. Finally, flash flooding remains a
possibility in any area that sees multiple rounds of convection.
&&
.SHORT TERM...(Today - Friday)
Issued at 355 AM MDT Thu Jun 29 2023
Prior Discussion remains on track for this afternoon. Second
paragraph discusses the Friday convective threat:
The potential for scattered to numerous showers & thunderstorms w/
continued threats for extremely large, destructive hail, localized
flash flooding, strong winds, as well as a few tornadoes continues
to be the primary focus over the next 24 to 36 hours. Thunderstorm
activity has remained fairly limited in coverage through the night
across southeast Wyoming and the western Nebraska Panhandle, which
will likely help keep thermodynamic profiles prime for yet another
day of strong to severe thunderstorms. Thunderstorm coverage could
be quite a bit higher today w/ much stronger forcing associated w/
a sharp upper-level trough poised to eject northeast across the 4-
Corners region by late morning and early afternoon. Also, we could
be looking at a much earlier start to convection w/ CI expected by
18z. Early-day surface heating coupled w/ ample low-level moisture
characterized by surface dew points in the low & middle 50s should
help support MLCAPEs of 1500+ J/kg in the presence of fairly steep
mid-level lapse rates near 8 deg C/km. 500-mb flow in excess of 50
knots, coupled with pronounced low-level veering should contribute
to 60+ knots of deep layer (0-6 km) vertical shear. Supercells are
expected in this environment w/ very large/destructive hail likely
to be the primary hazard, although line segments and some training
could also lead to periodic high winds and potential for localized
flash flooding. Forecast low-level hodographs are not particularly
impressive for this afternoon & evening, but given the presence of
pronounced low-level veering and very strong speed shear, isolated
tornadoes are certainly possible especially w/ any supercells that
can latch on to pre-existing boundaries. Like previous days, would
expect the tornado threat to be maximized near the Platte, Goshen,
Laramie tri-county region ( perhaps even slightly west into Albany
County today) into the southern Neb Panhandle including Cheyenne &
Kimball counties. This is where backed near-surface flow (courtesy
of the Chugwater Cyclone) will contribute to enhanced convergence,
as well as locally maximized effective bulk shear w/ effective SRH
near 150 m2/s2. High-res CAMs are in excellent agreement with very
intense & persistent UH tracks through these areas. Convection may
very well last well into the evening & perhaps overnight w/ likely
hazards transitioning more to small hail & flash flooding later in
the event.
The Friday forecast remains somewhat contingent on residual
overnight thunderstorm activity from today's round. Earlier
short-term models suggested a mid-level vort max/MCV-type feature
drifting over east-southeast Wyoming through the day on Friday.
In more recent guidance, this feature is less apparent, suggesting
a more chaotic, disorganized multicell storm mode. Despite
residual surface moisture remaining in place on Friday (surface
Tds at or above 50 east of I-25), surface flow is progged to be
very meager, if not nill in most locations. Additionally, the
pronounced southwest flow aloft is progged to shift eastward into
the midwest, leaving flow of less than 25 knots in the mid-levels
over southeast Wyoming and western Nebraska. This combined will
reduce bulk shear values and greatly decrease hodograph size and
curvature, thus resulting in a more typical summertime pop-and-
drop convective mode compared to the discrete supercellular mode
seen in past days. Heavy rain will still remain a threat, with
plentiful moisture especially in the low-levels. Thus, the Flash
Flood Watch will remain in effect through Friday's convection.
Expect thunderstorm activity to quickly diminish after sunset as
heights begin to rise and dry air pushes in from the west.
.LONG TERM...(Friday Night - Wednesday)
Issued at 355 AM MDT Thu Jun 29 2023
Prior forecast remains on track and the previously issued
discussion follows:
An unsettled long term pattern is expected with daily chances for
showers and thunderstorms across the region. A warming trend is
expected through Monday before temperatures start to cool again on
Tuesday. Severe weather is possible throughout the long term, but
details for any specific day are still uncertain at this time.
No major changes were made with this forecast package. As previously
mentioned, the general upper-level flow for this weekend through
early portions of next week is northwesterly flow aloft.
Northwesterly flow aloft provides a more favorable environment for
storms across the region as the several upper-level disturbances
traverse across the CWA. By Wednesday, an upper-level trough begins
to deepen over southern Canada and shift the upper-level flow to
westerly as zonal flow builds in behind the Canadian trough. A cold
front passes through the CWA on Tuesday, cooling temperatures for
the 4th of July holiday. The passage of the cold front on Tuesday
brings an increased threat for widespread showers and thunderstorms
for the holiday. Trends will need to continue to be monitored, as an
earlier frontal passage on Tuesday could retrain the amount of
showers and thunderstorms to the earlier hours of the day.
Severe weather is possible throughout the long term, as the CWA will
be in a favorable regime for severe storms. The specific details for
any day are uncertain at this point, but as of now the CWA is only
in a general thunder risk for Friday. Trends will continue to be
monitored, especially for the July 4th holiday as the synoptic
pattern looks more favorable for severe storms given the cold
frontal passage and favorable positioning of upper- and mid-level
jet streams on July 4th. However, as the previous forecaster
mentioned, 4th of July is still about a week away, so models could
change for the holiday!
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1123 AM MDT Thu Jun 29 2023
Wyoming TAFS...A rather potent weather disturbance combined with
abundant low and mid level moisture will set off another round of
scattered to numerous showers and thunderstorms this afternoon and
evening. Scattered thunderstorms will affect the terminals from
around 20Z to 01Z, producing wind gusts up to 40 knots along with
visibilities to 2 miles and ceilings near 3500 feet AGL.
Thunderstorms will continue in the vicinity of Laramie and
Cheyenne this evening. Expect areas of fog at Cheyenne from 06Z to
15Z reducing visibilities to 2 miles and ceilings to 1500 feet
AGL. Otherwise, ceilings will ranges from 3500 to 10000 feet later
tonight and Friday morning.
Nebraska TAFS...A rather potent weather disturbance combined with
abundant low and mid level moisture will set off another round of
scattered to numerous showers and thunderstorms this afternoon and
evening. Scattered thunderstorms will affect the terminals from
22Z to 02Z, producing wind gusts up to 40 knots along with
visibilities to 2 miles and ceilings near 3500 feet AGL.
Thunderstorms will continue in the vicinity from 02Z to 06Z. Areas
of fog, with visibilities of 2 to 3 miles and ceilings near 1500
feet will prevail from 06Z to 14Z, then ceilings will range from
3500 to 4500 feet after 14Z.
&&
.FIRE WEATHER...
Issued at 1225 PM MDT Thu Jun 29 2023
Negligible fire weather threat in the short-term period as
abundant moisture from numerous thunderstorms keeps surface
moisture in place. As we transition into the weekend, expect a
drying trend with lower RH values and light westerly flow
returning. This may raise the fire weather threat by later in the
weekend and early next week.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flood Watch through Friday afternoon for WYZ101-102-107-108-119.
NE...Flood Watch through Friday afternoon for NEZ002-003-019>021-054-
055-095-096.
&&
UPDATE...MAC
SHORT TERM...CLH
LONG TERM...AM
AVIATION...RUBIN
FIRE WEATHER...MACHazardous weather outlook, Jun 29, 1:25 PM MDT, 1 hour 31 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 125 PM MDT Thu Jun 29 2023 NEZ002-003-019>021-054-055-095-096-WYZ101>119-301930- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 125 PM MDT Thu Jun 29 2023 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Severe weather is expected over most of southeast Wyoming and far western Nebraska. Large hail up to 3 inches is possible, as well as damaging winds and an isolated tornado or two. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Isolated stronger thunderstorms will be possible on Friday afternoon, however the threat will be much lower than in past days. A drier pattern will move in for the weekend. .Spotter information statement... Spotters are encouraged to report any hail, wind, or tornadoes to the National Weather Service.
In the hours before
Special weather statement, Jun 29, 12:16 PM MDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1216 PM MDT Thu Jun 29 2023
WYZ103-291900-
North Laramie Range WY-
1216 PM MDT Thu Jun 29 2023
...A strong thunderstorm will impact portions of southwestern
Converse County through 100 PM MDT...
At 1216 PM MDT, Doppler radar was tracking a strong thunderstorm near
Boxelder, or 24 miles southwest of Douglas, moving southwest at 15
mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Campbell Creek Campground around 1250 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4272 10577 4264 10558 4244 10573 4245 10603
TIME...MOT...LOC 1816Z 032DEG 11KT 4256 10580
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
RubinLocal storm report, Jun 29, 1:30 PM MDT, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
130 PM MDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM Hail 15 NW Esterbrook 42.54N 105.61W
06/29/2023 E1.00 inch Converse WY Public
Video from social media shows hailstones
ranging from dimes to quarters.
&&
SFSpecial weather statement, Jun 29, 2:02 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
202 PM MDT Thu Jun 29 2023
WYZ101-103-106-107-292045-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Converse County Lower Elevations WY-North Laramie Range WY-
202 PM MDT Thu Jun 29 2023
...A strong thunderstorm will impact portions of northeastern Albany,
northwestern Platte and south central Converse Counties through 245
PM MDT...
At 202 PM MDT, Doppler radar was tracking a strong thunderstorm over
Curtis Gulch Campground, or 26 miles southwest of Douglas, moving
east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Esterbrook around 230 PM MDT.
Esterbrook Campground around 235 PM MDT.
Harris Park around 240 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM MDT for southeastern
and east central Wyoming.
&&
LAT...LON 4233 10589 4246 10588 4247 10521 4228 10519
TIME...MOT...LOC 2002Z 270DEG 23KT 4240 10562
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
RubinSpecial weather statement, Jun 29, 2:27 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
227 PM MDT Thu Jun 29 2023
WYZ115>117-292115-
South Laramie Range WY-South Laramie Range Foothills WY-
Laramie Valley WY-
227 PM MDT Thu Jun 29 2023
...A strong thunderstorm will impact portions of southeastern Albany
and west central Laramie Counties through 315 PM MDT...
At 226 PM MDT, Doppler radar was tracking a strong thunderstorm over
Laramie, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Horse Creek around 315 PM MDT.
This includes Interstate 80 in Wyoming between mile markers 303 and
323.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM MDT for southeastern
Wyoming.
&&
LAT...LON 4121 10570 4137 10575 4158 10532 4127 10505
TIME...MOT...LOC 2026Z 248DEG 20KT 4134 10559
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RubinThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 6:20 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 40 min |
| Jun 28, 6:46 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 59 min |
| Jun 28, 7:17 PM MDT | Special Weather Statement | CYS | Laramie | 43 min |
| Jun 28, 7:47 PM MDT | Special Weather Statement | CYS | Converse | 58 min |
| Jun 28, 8:15 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 45 min |
| Jun 28, 8:18 PM MDT | Special Weather Statement | CYS | Albany | 42 min |
| Jun 29, 12:16 PM MDT | Special Weather Statement | CYS | Converse | 44 min |
| Jun 29, 12:56 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 52 min |
| Jun 29, 1:35 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Platte | 40 min |
| Jun 29, 1:59 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 46 min |
| Jun 29, 2:02 PM MDT | Special Weather Statement | CYS | Platte | 43 min |
| Jun 29, 2:12 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Laramie, Platte | 63 min |
| Jun 29, 2:13 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Platte | 47 min |
| Jun 29, 2:27 PM MDT | Special Weather Statement | CYS | Albany | 48 min |
| Jun 29, 2:41 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 49 min |
| Jun 29, 2:55 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Goshen, Niobrara, Platte | 50 min |
| Jun 29, 3:11 PM MDT | Severe Thunderstorm Warning | CYS | Laramie, Platte | 64 min |
| Jun 29, 3:16 PM MDT | Special Weather Statement | CYS | Albany | 44 min |
| Jun 29, 3:16 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 29 min |
| Jun 29, 3:21 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 24 min |
| Jun 29, 3:22 PM MDT | Tornado Warning | CYS | Laramie, Platte | 23 min |
| Jun 29, 3:44 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Niobrara, Platte | 46 min |
| Jun 29, 3:54 PM MDT | Special Weather Statement | CYS | Carbon | 51 min |
| Jun 29, 4:01 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie, Platte | 74 min |
| Jun 29, 4:04 PM MDT | Flash Flood Warning | CYS | Niobrara | 91 min |
| Jun 29, 4:28 PM MDT | Special Weather Statement | CYS | Goshen | 32 min |
| Jun 29, 4:44 PM MDT | Special Weather Statement | CYS | Goshen | 31 min |
| Jun 29, 5:04 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie | 71 min |
| Jun 29, 5:30 PM MDT | Areal Flood Advisory | CYS | Goshen, Laramie | 3 hr |
| Jun 29, 5:52 PM MDT | Special Weather Statement | CYS | Laramie | 38 min |
| Jun 29, 5:57 PM MDT | Special Weather Statement | CYS | Albany | 48 min |
Nearby
Flash Flood Warnings in Wyoming, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.